10/22/10 Fentanyl Transdermal System Recall

Another fentanyl patch recall has been issued after it was discovered that some of their pain patches could release lethal amounts of the powerful painkiller into the user’s bloodstream.

The FDA announced an Actavis Fentanyl Transdermal System recall after the company discovered that a number of the defective patches are releasing fentanyl faster than laboratory settings indicated as safe. If too much fentanyl is delivered, the pain patches could cause patients to suffer excessive sedation, respiratory depression, slow breathing to dangerous levels or temporarily stop breathing. Actavis said it is not aware of any injuries in connection to the defective pain patches.

FDA – Recall Notice:

FDA notified healthcare professionals and patients that laboratory testing identified a patch that released its active ingredient faster than the approved specification. An accelerated release of Fentanyl can lead to adverse events for at-risk patients, including excessive sedation, respiratory depression, hypoventilation (slow breathing), and apnea (temporary suspension of breathing).

Fentanyl Transdermal System is indicated for the management of persistent, moderate to severe chronic pain that requires continuous, around-the-clock opioid administration for an extended period of time and cannot be managed by other means such as non-steroidal analgesics, opioid combination products, or immediate release opioids. The product is manufactured for Actavis by Corium International in the United States.

Wholesalers and retailers are being asked to return the product they have on hand or in stock. See the Press Release for recalled product lots. The Control/Lot number appears on the bottom of the product box and on the black and white side of each individual patch packaging, in the lower left corner.   Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information: http://www.fda.gov/Safety/Recalls/ucm230498.htm

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm230639.htm

The recall affects 18 lots of the Actavis Fentanyl Transdermal System 25 mcg/hour C-II patches at the wholesale and retail level. The patches were packaged individually and shipped in boxes of five. The defective patches were manufactured for Actavis by Corium International in Grand Rapids, Michigan.

There is a Control/Lot number on the bottom of each box and on the black and white side of each individual package in the lower left corner. The recalled lot numbers are 30041, 30049 and 30066 with an expiration date of 12/2011; 30096 and 30123 with an expiration date of 01/2012; 30097, 30241, and 30256 with an expiration date of 02/2012; 30257, 30258, 30349 and 30350 with an expiration date of 03/2012; 30391, 30392, 30429, 30430, 30431 and 30517 with an expiration date of 04/2012.

The Actavis fentanyl pain patch is a generic version of the Duragesic patch, which is manufactured by a subsidiary of Johnson & Johnson.

About The Author

Laura Hack

Laura Hack

Laura Hack is a paralegal with Terrell • Hogan. She has been with the firm since 1996 and has worked primarily for Wayne Hogan. She is an experienced Paralegal with 30+ years of working in the law practice industry. Skilled in Appeals, Civil Trial Litigation Support, Torts, Trial Practice, and Pleadings.